Modal logic with non-deterministic semantics: Part I—Propositional case

Logic Journal of the IGPL 28 (3):281-315 (2020)
  Copy   BIBTEX

Abstract

Dugundji proved in 1940 that most parts of standard modal systems cannot be characterized by a single finite deterministic matrix. In the eighties, Ivlev proposed a semantics of four-valued non-deterministic matrices, in order to characterize a hierarchy of weak modal logics without the necessitation rule. In a previous paper, we extended some systems of Ivlev’s hierarchy, also proposing weaker six-valued systems in which the axiom was replaced by the deontic axiom. In this paper, we propose even weaker systems, by eliminating both axioms, which are characterized by eight-valued non-deterministic matrices. In addition, we prove completeness for those new systems. It is natural to ask if a characterization by finite ordinary logical matrices would be possible for all those Ivlev-like systems. We will show that finite deterministic matrices do not characterize any of them.

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 91,252

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Dugundji’s Theorem Revisited.Marcelo E. Coniglio & Newton M. Peron - 2014 - Logica Universalis 8 (3-4):407-422.

Analytics

Added to PP
2019-10-06

Downloads
28 (#542,235)

6 months
4 (#724,033)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Marcelo Coniglio
University of Campinas

References found in this work

Naming and Necessity.Saul Kripke - 1980 - Philosophy 56 (217):431-433.
Naming and Necessity.S. Kripke - 1972 - Tijdschrift Voor Filosofie 45 (4):665-666.
Naming and Necessity.Saul Kripke - 1980 - Critica 17 (49):69-71.
An essay in classical modal logic.Krister Segerberg - 1971 - Uppsala,: Filosofiska föreningen och Filosofiska institutionen vid Uppsala universitet.
Semantical Analysis of Modal Logic I. Normal Propositional Calculi.Saul A. Kripke - 1963 - Zeitschrift fur mathematische Logik und Grundlagen der Mathematik 9 (5‐6):67-96.

View all 26 references / Add more references